Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Loose bowels, IBS, Barrett's oesophagus. Taking Levsin, Dexilant. Skipping Dexilant may help?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
For the last month, I've noticed a change in my bowel habits. I usually have a movement in the early morning, but lately the sense of urgency has been very strong, and my movement is very "loose"....not diaarhea but not formed as it usually is. I do have IBS and take Levsin as needed, along with daily fiber, digestive enzymes and acidopholus. Also, I've been taking a proton-pump inhibitor (Dexilant) once a day for the last 2 years for Barrett's esphogus and I was wondering if that might be catching up with me after this long of a time. I know that one of the side effects is diaarhea, from what I assume is a lack of stomach acid. No fever, no cramping, no bloody or tarry stools, no weight loss. My diet is essentially the same. Is this something that needs attention, or should I see if it continues before seeing a doctor. Can I skip the Dexilant for a few days to see if that is the cause?
Any info would be appreciated...thanks
Posted Sat, 14 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 6 hours later
Hi and thanks for the query

Any sudden onset change in the bowel habits in elderly will have to be investigated.
Urgency with some reduction in stool consistency can be feature of either an iflammatatory disorder of the small bowel (wherein the colon is compensating) or an inflammatory or infiltrating disease of the rectosigmoid (distal colon)
IBS is caharcteristically pain/ discomfort in abdomen which is relived by a bowel movement and sudden change in character is not a feature of IBS
Long term proton pump inhibitors (PPI-Dexilant) use is aknown risk factor for bacterial infections - especially pneumonia and diarrhoeas, but is more common in hospitalised or immunosuppressed patients. PPI is essential for the management of Barret's mucosa and inadequate acid supression may lead to progression of Barret's pathology.
Hence consult a GI and get a couple of stool routine examinations to look at the cause of your symptoms

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: Loose bowels, IBS, Barrett's oesophagus. Taking Levsin, Dexilant. Skipping Dexilant may help? 16 hours later
Thank you for your reply Doctor. I do have some follow up questions. Is 51 considered "elderly"?. Also, if this was an inflammatory disease issues, wouldn't I have abdominal pain, or some other pain associated with it? I have some discomfort occasionally that is located on my upper left quadrant, which is where my IBS usually bothers me but nothing out of the ordinary. Last night I did run a low grade fever with headache and sinus congestion, however it may be a sinus infection, as I have had several this year which I think is a result of the Dexilant usage lowering my resistance. Is there anything that I can do to boost my immunity while taking Dexilant?

Thanks again
Answered by Dr. Poorna Chandra K.S 30 hours later
Hi and thanks for the follow up query

IBS classically starts around 20 -30 years of age and should not be the first diagnosis in a 51 year old as organic causes are more likely. At 51 diverticulosis and its complications, adenomas and ischaemic bowel diseases have to be considered first. Hence at the age of 51 it is always safe to consider a diagnosis of exclusion.

51 years age can not strictly be considered elderly, it would be appropriate to call it middle age.

Inflammatory disease occur in various spectrums and some of them could just present with mild abdominal discomfort and some altered stool consistency. The more marked ones are the Crohn's disease and ulcerative colitis which are associated with dramatic symptoms.

I understand that you are too worried about PPI and as mentioned earlier it is essential to prevent dysplasia development in the Barret's and subsequent adenocarcinoma development. But considering your anxiety you may stop it briefly or else take precautions with respect to food hygeine and respiratory hygeine to avoid infections

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor